Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

August 17, 2016Houston County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 17, 2016, 4:04 PM EDT for Houston County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 4:04 PM EDT (20:04 UTC)
Expired
Aug 17, 2016, 4:30 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA

County Houston County, GA

The radar

The Robins AFB radar (KJGX), 42 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WWUS82 KFFC 172004
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT WED AUG 17 2016
 
GAZ095-172030-
HOUSTON GA-
404 PM EDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON COUNTY UNTIL 430 PM
EDT...

AT 403 PM EDT...A STRONG THUNDERSTORM WAS OVER CLINCHFIELD...OR NEAR
PERRY...MOVING NORTHWEST AT 5 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING 
           AND HEAVY RAIN. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S 
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL 
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY 
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING 
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE 
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE PERRY...WARNER
ROBINS...GROVE PARK...CLINCHFIELD...KATHLEEN...MOSS OAK...
GROVANIA...MEADOWDALE...HAYNEVILLE...HOUSTON LAKE...SAND BED AND
ELKO.

LAT...LON 3245 8382 3245 8380 3249 8380 3250 8379
      3251 8379 3251 8375 3253 8375 3253 8374
      3252 8372 3254 8372 3258 8364 3242 8353
      3233 8371
TIME...MOT...LOC 2003Z 147DEG 6KT 3244 8367 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:21 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 17, 3:21 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
321 PM EDT WED AUG 17 2016

.SHORT TERM /Tonight through Thursday Night/...
The weather pattern over GA remains under the influence of a
southwesterly flow aloft due to an upper trough just west of the MS
river valley and an upper high centered over Bermuda. Scattered
showers and tstms were developing at this time light and variable
movement. Expect this convection to gradually increase in areal
coverage with max diurnal heating. Otherwise...the convection will
dissipate after sunset.

Expect the airmass over GA to stabilize tonight with moist min
temps in the 70s. This persistent pattern will continue into
Thursday with scattered afternoon and evening tstms. SBCAPE will
remain in the 1500-2000 J/kg with max temps a few degrees above
normal in the low to mid 90s.  Some storms could produce wet
microbursts and isolated areas of wind damage as well as periods
of heavy rain and frequent lightning. The airmass will settle
down again Thursday night.

16

.LONG TERM /Friday through Wednesday/...
Have made minimal adjustments to the forecast package as trends
appear to be on track. Increased rain chances still in store for
this weekend with a transition into a period of decreased pops
after Monday. Previous forecast discussion follows.

31

&&

/Issued 432 AM EDT WED AUG 17 2016/
Deep moisture is still expected to return through the end of the
week with increased rain chances through the weekend. The two main
atmospheric features are the moisture plume extending from eastern
TX to the New England states and the Bermuda ridge that stays
parked over the region through the end of the week. This ridge is
beginning to weaken but it will continue to keep the main axis of
moisture north and west of our area through Thu Night. This ridge
eventually allows the deeper moisture to move into our area Fri
Morning and will see increased chances of rain through the
weekend. Have continued with increased pops Fri through
Mon..especially across North GA. Instabilities are not that
significant through the extended so not expecting much in the way
of severe weather. PWs do increase significantly so any storm that
develop Fri through Mon will have the potential to produce periods
of heavy rain. Will need to watch out for the potential for
flooding as we get closer to the weekend.

Temps will remain a bit warm through the middle of the week then
subside a bit by the end of the work week and into the weekend as
rain chances increase.

01

&&

.AVIATION...
18Z Update...
Generally VFR conditions expected through the forecast period except
for areas of MVFR CIGs in scattered tstms. The storms should dissipate
after sunset with scattered tstms again on THU afternoon. A light SW-W
wind will prevail except for variable winds with gusts around 25 kts
in storms.

//ATL Confidence...18Z Update...
Medium confidence on tstm timing...winds and visibility.
High on all other elements.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  93  73  92 /  30  40  30  40
Atlanta         74  91  74  90 /  30  40  30  50
Blairsville     67  85  67  84 /  40  50  30  50
Cartersville    72  92  71  89 /  30  50  30  50
Columbus        75  93  75  92 /  30  30  20  40
Gainesville     73  90  72  88 /  30  50  30  50
Macon           74  94  74  93 /  20  30  30  40
Rome            72  92  72  89 /  30  50  30  50
Peachtree City  72  92  72  90 /  30  40  30  50
Vidalia         74  95  74  93 /  10  30  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...16
LONG TERM....31
AVIATION...16
Hazardous weather outlook, Aug 17, 5:21 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 AM EDT WED AUG 17 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
521 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA THROUGH THIS EVENING.

WEATHER HAZARDS EXPECTED...
GUSTY WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THE BEST CHANCES FOR
STORMS SHIFTS TO NORTH GEORGIA AS A FRONT SLOWLY SAGS TOWARD THE
STATE THURSDAY NIGHT. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS
AND FREQUENT LIGHTNING. VERY HEAVY RAIN CAN ALSO BE EXPECTED THAT
COULD CAUSE MINOR FLOODING OF CREEKS AND STREAMS THURSDAY THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 17, 4:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT WED AUG 17 2016

GAZ095-172030-
HOUSTON GA-
404 PM EDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON COUNTY UNTIL 430 PM
EDT...

AT 403 PM EDT...A STRONG THUNDERSTORM WAS OVER CLINCHFIELD...OR NEAR
PERRY...MOVING NORTHWEST AT 5 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE PERRY...WARNER
ROBINS...GROVE PARK...CLINCHFIELD...KATHLEEN...MOSS OAK...
GROVANIA...MEADOWDALE...HAYNEVILLE...HOUSTON LAKE...SAND BED AND
ELKO.

LAT...LON 3245 8382 3245 8380 3249 8380 3250 8379
      3251 8379 3251 8375 3253 8375 3253 8374
      3252 8372 3254 8372 3258 8364 3242 8353
      3233 8371
TIME...MOT...LOC 2003Z 147DEG 6KT 3244 8367

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:27 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield48 min
Aug 17, 12:49 AM EDTSpecial Weather StatementFFCBartow26 min
Aug 17, 12:57 AM EDTSpecial Weather StatementFFCSchley33 min
Aug 17, 1:46 AM EDTSpecial Weather StatementFFCFloyd29 min
Aug 17, 2:32 AM EDTSpecial Weather StatementFFCForsyth28 min
Aug 17, 2:56 AM EDTSpecial Weather StatementFFCForsyth34 min
Aug 17, 3:29 AM EDTSpecial Weather StatementFFCHall31 min
Aug 17, 4:27 PM EDTSpecial Weather StatementFFCBaldwin33 min
Aug 17, 5:02 PM EDTSpecial Weather StatementFFCHancock28 min
Aug 17, 5:55 PM EDTSpecial Weather StatementFFCDouglas35 min
Aug 17, 7:23 PM EDTSpecial Weather StatementFFCButts, Jasper37 min
Aug 17, 7:33 PM EDTSpecial Weather StatementFFCOconee27 min
Aug 17, 7:34 PM EDTSpecial Weather StatementFFCClarke26 min
Aug 17, 7:37 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield23 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.